Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 196, NWS Austin/San Antonio, TX

November 23, 2004Caldwell County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Nov 23, 2004, 11:20 AM CST for Caldwell County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 23, 2004, 11:20 AM CST (17:20 UTC)
Expired
Nov 23, 2004, 12:15 PM CST
In force
55 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Caldwell County, TX

The radar

The Austin/San Antonio radar (KEWX), 45 km from the middle of the area, began a volume at 17:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 23, 8:45 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 5.3 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1924 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1924 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
1.3
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 231720
SVREWX
TXC055-231815-
/X.NEW.KEWX.SV.W.0028.041123T1720Z-041123T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1120 AM CST TUE NOV 23 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  CALDWELL

* UNTIL 1215 PM CST

* AT 1118 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10   
  MILES NORTHWEST OF LOCKHART...AND MOVING NORTHEAST AT 30 MPH.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3002 9773 2987 9784 2985 9750 2994 9751
      3007 9767

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 23, 9:41 AM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Nov 23, 9:41 AM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
941 AM CST TUE NOV 23 2004

.UPDATE...
PACKAGE UPDATED WITH THE NEW TOR WATCH 883 AND GRIDS REFRESHED.
MAINLY UPPED DEW PTS/QPF THIS AFTN OVER THE ERN CWA.  A STRONG THREAT
OF FLASH FLOODING AND SVR NEXT 12 HOURS AS VIGOROUS LOW KICKS INTO W
TX THIS AFTN AND CDFNT DRIVES THRU WRN CWA LATER THIS AFTN AND ERN
CWA THIS EVENING. REMAINDER OF PACKAGE LOOKS GOOD.

&&

.PREV DISCUSSION...
WE ARE NOW HEADING INTO THE LAST PART OF THIS PROLONGED RAIN AND
SEVERE EL NINO EVENT WITH ACTIVITY DEVELOPING IN TWO AREAS. STORMS
OVER CENTRAL SECTIONS ARE A RESULT OF LOW LEVEL ISENTROPIC LIFT
WHILE ACTIVITY IN SW TX HAS FORMED IN ADVANCE OF AN UPPER LOW
APPROACHING FROM WRN NM. GFS WILL BE MODEL OF CHOICE TODAY...THOUGH
THE TRACK OF THE LOW IS NE AND A BIT FASTER THAN GFS.

EXPECTING STORMS IN CENTRAL SECTIONS TO CONTINUE THROUGH MORNING AS
COLD FRONT MOVES ACROSS SWRN TX. FRONT WILL ARRIVE IN SC TX BY
EARLY AFTN AND CROSS BY EARLY EVENING.  HAVE EXTENDED FF WATCH FOR
ERN HALF OF AREA TO 6 PM AS THE SLIGHT TURN OF THIS UPPER LOW TO THE
NE WILL DELAY ARRIVAL OF COLD FRONT A FEW HOURS. STORMS ALONG AND IN
ADVANCE OF FRONT THIS AFTN WILL TAKE ADVANTAGE OF PWAT VALUES 1.2
WEST TO 1.6 EAST...POSITION UNDER LEFT FRONT OF STRONG H2 JET...AND
CAPES FROM 2500 TO 3000 TO PRODUCE BOTH HEAVY RAIN AND SEVERE THREAT.
FORECAST SOUNDINGS INDICATE ENUF TURNING IN LOW LEVELS AND SPEED
SHEAR ALOFT TO BUILD SUPERCELLS. WILL MENTION HEAVY RAIN THROUGH THE
DAY AND SEVERE THIS AFTN. ISOLATED TORNADOES ARE POSSIBLE THIS AFTN.

STORMS SHOULD EXIT SERN COUNTIES BY EARLY EVENING AS DRIER...COOLER
AIR ENTERS FROM NW. COLDER AIR ARRIVES LATE TONITE AND TOMORROW
MORNING. THIS WILL BE A BIG CHANGE IN AIRMASS...WITH LOWS ON THU
AND FRI MORNING IN THE 30S AND 40S.

EXTENDED FORECAST INDICATES RAIN-FREE CONDITIONS THROUGH THE WEEKEND.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLODDING
EASTERN HILL COUNTRY AND SOUTH CENTRAL TX THRU 6 PM.  TORNADO 883
THRU 21Z.

&&

01/03
Hazardous weather outlook, Nov 23, 6:00 AM CST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
600 AM CST TUE NOV 23 2004

TXZ171>173-183>194-202>209-217>225-228-241200-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
600 AM CST TUE NOV 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
A FLOOD WATCH FOR FLASH FLOODING CONTINUES UNTIL 6 PM THIS EVENING
ALONG AND EAST OF A MOUNTAIN HOME TO PEARSALL LINE.

THIS MORNING...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL
CONTINUE NORTH OF A WARM FRONT THAT WILL MOVE NORTH ACROSS SOUTH
CENTRAL TEXAS. LOCALLY HEAVY RAINFALL IS POSSIBLE.

THIS AFTERNOON AND EVENING...A SQUALL LINE WITH SHOWERS AND
THUNDERSTORMS WILL DEVELOP ALONG A DRYLINE OR COLD FRONT THAT WILL
MOVE ACROSS SOUTH CENTRAL TEXAS AHEAD OF AN UPPER LEVEL DISTURBANCE
THAT WILL MOVE ACROSS NORTHWESTERN TEXAS. HEAVY RAINFALL AND SEVERE
STORMS CAN BE EXPECTED. LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY INTO THIS EVENING.

In the hours before

Local storm report, Nov 23, 9:09 AM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
909 AM CST TUE NOV 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0848 AM     HAIL             AUSTIN                  30.31N 97.75W
11/23/2004  0.75 INCH        TRAVIS             TX   BROADCAST MEDIA

            DIME SIZE HAIL COVERING THE GROUND IN SOUTHWEST AUSTIN.

&&

DC
Local storm report, Nov 23, 10:38 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1038 AM CST TUE NOV 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0944 AM     FLOOD            HOCHHEIM                29.32N 97.30W
11/23/2004                   DEWITT             TX   DEPT OF HIGHWAYS

            US HWY 183 CLOSED DUE TO GUADALUPE FLOODING

&&

JPB
Special weather statement, Nov 23, 10:54 AM CST, 26 minutes before
TXZ171>173-186>194-204>209-219>225-230700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1054 AM CST TUE NOV 23 2004

...TORNADO WARNING IN EFFECT UNTIL 11:00 AM FOR WILLIAMSON
COUNTY...
...SEVERE THUNDERSTORM WARNING IN EFFECT UNTIL 11:00 AM FOR
COMAL COUNTY...
...SEVERE THUNDERSTORM WARNING IN EFFECT UNTIL 11:15 AM FOR
WILLIAMSON COUNTY...
...SEVERE THUNDERSTORM WARNING IN EFFECT UNTIL 11:30 AM FOR HAYS
COUNTY...
...FLASH FLOOD WARNING IN EFFECT UNTIL 1:30 FOR KENDALL...
COMAL...AND BEXAR COUNTIES...
...FLASH FLOOD WARNING IN EFFECT UNTIL 1:15 FOR WILLIAMSON...
TRAVIS...BURNET...HAYS AND BLANCO COUNTIES...
...A TORNADO WATCH IN EFFECT UNTIL 3:00 PM FOR AREAS ALONG AND EAST
OF A BURNET TO HONDO LINE AND NORTH OF A HONDO TO HALLETTSVILLE
LINE...
...A FLOOD WATCH FOR FLASH FLOODING REMAINS IN EFFECT THROUGH
6:00 PM FOR MUCH OF SOUTH CENTRAL TEXAS AND THE EASTERN HILL
COUNTRY...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE FORMING ALONG AND EAST OF A
BURNET TO HONDO LINE AND MOVING SLOWLY OVER THE SAME AREA. THROUGH
AT LEAST 3 PM...EXPECT A THREAT OF HEAVY RAINS AND FLASH
FLOODING...LARGE HAIL AND DAMAGING WINDS...AND TORNADOES.
Local storm report, Nov 23, 11:06 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1106 AM CST TUE NOV 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1045 AM     FLOOD            BULVERDE                29.74N 98.45W
11/23/2004                   COMAL              TX   LAW ENFORCEMENT

            HIGHWAY 281 ABOUT 1/2 MILE NORTH OF 46 NEAR BULVERDE IS
            CLOSED DUE TO WATER OVER THE ROAD. NUMEROUS OTHER ROADS
            IN COMAL COUNTY CLOSED.

&&

MS
Local storm report, Nov 23, 11:15 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1115 AM CST TUE NOV 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1042 AM     TORNADO          1 NW TAYLOR             30.58N 97.42W
11/23/2004  F0               WILLIAMSON         TX   PUBLIC

            BRIEF TOUCHDOWN

&&
RELAYED BY NEWS 8 METEOROLOGIST

WR

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 22, 8:39 PM CSTFlash Flood WarningEWXLavaca3 hr
Nov 23, 8:51 AM CSTSevere Thunderstorm WarningEWXTravis54 min
Nov 23, 9:19 AM CSTFlash Flood WarningEWXBlanco, Burnet, Hays, Travis, Williamson4 hr
Nov 23, 9:33 AM CSTFlash Flood WarningEWXBexar, Comal, Kendall4 hr
Nov 23, 9:44 AM CSTTornado WarningEWXTravis31 min
Nov 23, 10:01 AM CSTSevere Thunderstorm WarningEWXComal59 min
Nov 23, 10:09 AM CSTSevere Thunderstorm WarningEWXWilliamson66 min
Nov 23, 10:23 AM CSTSevere Thunderstorm WarningEWXHays67 min
Nov 23, 10:38 AM CSTTornado WarningEWXWilliamson22 min
Nov 23, 10:59 AM CSTTornado WarningEWXWilliamson16 min
Nov 23, 11:26 AM CSTSevere Thunderstorm WarningEWXTravis34 min
Nov 23, 11:41 AM CSTSevere Thunderstorm WarningEWXBastrop64 min
Nov 23, 1:04 PM CSTSevere Thunderstorm WarningEWXFayette56 min
Nov 23, 1:09 PM CSTTornado WarningEWXFayette36 min
Nov 23, 1:38 PM CSTTornado WarningEWXFayette52 min
Nov 23, 3:01 PM CSTSevere Thunderstorm WarningEWXMaverick74 min
Nov 23, 3:36 PM CSTTornado WarningEWXMaverick24 min
Nov 23, 3:58 PM CSTTornado WarningEWXMaverick, Zavala62 min
Nov 23, 4:23 PM CSTSevere Thunderstorm WarningEWXWilliamson67 min
Nov 23, 4:25 PM CSTSevere Thunderstorm WarningEWXGillespie65 min
Nov 23, 4:42 PM CSTSevere Thunderstorm WarningEWXLlano63 min
Nov 23, 4:58 PM CSTTornado WarningEWXZavala32 min
Nov 23, 5:08 PM CSTTornado WarningEWXMaverick37 min
Nov 23, 5:17 PM CSTTornado WarningEWXFrio58 min
Nov 23, 5:28 PM CSTSevere Thunderstorm WarningEWXZavala62 min
Nov 23, 5:32 PM CSTTornado WarningEWXZavala58 min
Nov 23, 5:36 PM CSTSevere Thunderstorm WarningEWXBurnet54 min
Nov 23, 5:51 PM CSTTornado WarningEWXBurnet54 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.